Neil Bauman, Ph.D.
© October, 2017
Drugs are a fickle lot. You take a drug to fix one problem, only to find it causes another—and often worse—problem. For example, some antidepressant drugs alleviate symptoms of depression and anxiety by increasing the level of serotonin in your brain. Unfortunately, at the same time, this increased level of serotonin can affect your tinnitus.
Two such classes of antidepressant drugs are the popular Selective Serotonin Reuptake Inhibitors (SSRIs) and the Selective Serotonin & Norepinephrine Reuptake Inhibitors.
Selective Serotonin Reuptake Inhibitors include such drugs as Citalopram (Celexa), Escitalopram (Lexapro), Fluoxetine (Prozac), Fluvoxamine (Luvox), Paroxetine (Paxil), Sertraline (Zoloft), Vilazodone (Viibryd) and Zimeldine (Zelmid). (Note: generic drug names are in bold while brand names are in italics.)
Selective Serotonin & Norepinephrine Reuptake Inhibitors include drugs such as Desvenlafaxine (Pristiq), Duloxetine (Cymbalta), Milnacipran (Savella) and Venlafaxine (Effexor).
Every one of the above drugs have tinnitus as an ototoxic side effect.
Unfortunately, people taking SSRIs prescribed to treat their anxiety or depression are often blindsided by the resulting tinnitus. You see, these drugs can cause tinnitus, or make your existing tinnitus worse. The result is that your anxiety and depression actually increases, not decreases.
For example, Zheng-Quan Tang, Ph.D., “noted that a review of existing scientific literature indicated that many patients reported an increase in tinnitus soon after they began taking SSRIs.” (1)
This is nothing new. I’ve received more anecdotal reports of tinnitus resulting from taking the SSRI drug Citalopram (Celexa) than for any other drug.
Numerous people get tinnitus from taking this drug and some are left in worse condition than they were before they started taking the drug. For example, one man told me, “The irony is that the Citalopram I was taking for stress has caused me to have tinnitus which is now triggering more stress than was there before I started the drug.”
Another man explained, “This is so ironic. I started on Citalopram to reduce my depression and now I’m depressed over the side effects of using it.”
Yet another man lamented, “Because of my physical limitations, my depression is terrible. I started taking Citalopram on July 13. I stopped 17 days later because of severe ringing and hissing in both my ears—actually through my whole head. It’s unbearable. My depression is only more-so now.”
And a lady observed, “I took Citalopram 20 mg for 2 days in early November and my tinnitus that was very mild became much worse. Now it is the middle of January and it has still not improved and I am very depressed.”
Medical researchers at the Oregon Health and Science University have recently discovered why these antidepressants make tinnitus worse. Their study focused on serotonin, otherwise known as 5-HT, an important brain neuromodulator (2) and the dorsal cochlear nucleus (DCN), a part of the brain where auditory and multisensory integration and tinnitus occur. They discovered that fusiform neurons in the DCN become hyperactive and hypersensitive to sound when exposed to serotonin. (1) This can result in louder tinnitus.
What is the take-home message? Simply this. Be very careful when considering taking antidepressant drugs if you want to avoid tinnitus in the first place, or if you want to avoid having your existing tinnitus become worse. And a word to the medical professional. “If you’re a doctor treating a person for depression who already has hearing loss or tinnitus, you need to be careful about prescribing a drug that compounds their feelings of anxiety. The SSRI may be enhancing the very thing you’re trying to fix.” (1)
It’s much better to treat depression with natural, non-ototoxic solutions such as proper diet, exercise and if necessary, a herbal such as St. John’s Wort, which a number of studies have shown to be just as effective as prescription antidepressants.
Note: if you take St. John’s Wort, be sure that the packaging explicitly states that the active ingredient—hypericin—is standardized to a given level, typically somewhere between 0.3% and 0.7%. This is very important. Some formulations don’t mention this at all. As a result, you don’t know whether you are even getting any of the active ingredient or not.
(1) Oregon Health & Science University. “Serotonin may worsen tinnitus.” ScienceDaily. ScienceDaily, 22 August 2017. www.sciencedaily.com/releases/2017/08/170822123836.htm.
(2) Zheng-Quan Tang, Laurence O. Trussell. Serotonergic Modulation of Sensory Representation in a Central Multisensory Circuit Is Pathway Specific. Cell Reports, 2017 DOI: 10.1016/j.celrep.2017.07.079.